MAUDE Adverse Event Report: SYNTHES MONUMENT POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX; MISC ORTHO SURGICAL INSTRUMENT

SYNTHES MONUMENT POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX; MISC ORTHO SURGICAL INSTRUMENT
Catalog Number 03.632.037
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 12/27/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.There was no reported patient involvement associated with the complained event.Device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation.The results of the investigation are pending completion.A device history record review was performed for the subject device lot.Manufacturer: synthes monument.Date of manufacture: nov 23, 2011.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the small silver component on the tip of the shaft of the polyaxial head placement tool popped off during sterile processing.There was no patient or surgical involvement.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device (polyaxial head placement tool for matrix, part number 03.632.037, lot number 6707905).The subject device was returned with the complaint condition stating the small silver component on the tip of the shaft of the polyaxial head placement tool popped off during sterile processing.There was no patient or surgical involvement.The polyaxial head placement tool (03.632.037) is used in the matrix degenerative and deformity spine systems per the associated technique guides.The tool is used to retrieve a polyaxial head from an implant module and place it over a matrix bone screw.The technique guides state that, to ensure the polyaxial head is securely attached to the bone screw, the user is to gently lift up on the placement tool and angulate the polyaxial head.In order to remove the instrument from the polyaxial head, the button on the proximal end of the device is pressed.The returned instrument was examined and the complaint condition was able to be confirmed as the blocker was received broken from the outer shaft.Further examination showed evidence of laser welding both the blocker and the distal portion of the outer shaft.The complaint condition was unable to be replicated due to post-manufacturing damage.No definitive root cause was able to be determined.The blocker is only laser welded to half of the outer shaft body, making it vulnerable to breakage in the area of the laser weld; as such the failure mode is consistent with rough handling.Relevant drawings for the returned instrument were reviewed: top-level and blocker.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.A device history review was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
POLYAXIAL HEAD PLACEMENT TOOL FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6256375
Report Number1719045-2017-10027
Device Sequence Number426896
Product Code LXH
UDI-Device Identifier10705034718958
UDI-Public(01)10705034718958(10)6707905
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/27/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.037
Device Lot Number6707905
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/27/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/17/2017
Supplement Report FDA Received Date02/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1